How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 14832
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Cat Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My ten pound cat just ate some of my meds I had on my

Customer Question

My ten pound cat just ate some of my meds I had on my counter -- one gabapentin 300 mg and two metformin 500 mg each - What shall I do if anything ?
Submitted: 9 months ago.
Category: Cat Veterinary
Expert:  Dr. Kara replied 9 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Miss T ingested two 500mg Metformin pills, and one 300mg Gabapentin pill.

Metformin is used to keep blood sugar low in diabetics. It is sometimes used in cats, but the dose is much lower, 50mgs per cat. So she ingested roughly 20 times a normal dose. This is very concerning and could lead to very low blood sugar levels and seizures, as well as liver toxicity.

Gabapentin is sometimes used for pain relief in cats, especially those with neuropathy or nerve root pain. A usual dose is 1.3mgs per pound of body weight, so this is significantly higher than usual. It is unlikely to be harmful long term, but you can see vomiting, diarrhea, and sedation/incoordination from a high dose.

My main concern is the Metformin, that could be very toxic for her. Ideally she would be seen at an emergency clinic immediately to induce vomiting and be given activated charcoal to decrease absorption of any remaining drug. They may want to hospitalize her to keep an eye on her blood sugar and give supportive fluids. This is not something that is amenable to home treatment.

Please let me know if you have any further questions.

Customer: replied 8 months ago.
You gave incorrect advice - Expert at emergency vet called another expert and advice was just opposite a
nd which med was seriously more harmful. She did spend overnight with emerg vet
Expert:  Dr. Kara replied 8 months ago.

I am glad that she was hospitalized at the emergency clinic for treatment. Both drugs ingested were at levels several times higher than what would be appropriate for her, thus my recommendation that she be seen at the emergency clinic. I felt that dangerously low blood sugar, possible seizures and organ damage was more dangerous than heavy sedation, but I would have recommended that she be seen for ingesting either one at the levels that she did.

I guess that there was a difference of opinion on which drug was more dangerous, but I am glad that you had her treated on my suggestion.

I will ask that your deposit be refunded since you appear to be dissatisfied.